Tylenol vs. Advil – What’s the difference?

Tylenol and Advil.  These two popular brand names of medication also have the generic names of acetaminophen and ibuprofen.  These two very common over-the-counter (OTC) medications can be confusing.  Let’s cut right to the chase and answer the questions these two medications seem to bring up time and time again for patients. 

Plot Twist! This post originally appeared on our sister website in 2020 or 2021 and transferred to irishmonarchy.com on 4/4/2022. Some posts may seem to reference a time in our pandemic state that doesn’t fit with life in 2022 – so that’s why! Thank you for checking our posts and always stay tuned for more!

Are these the same drugs? 

Nope. 

Acetaminophen and Ibuprofen are the generic names for two different medications.  They are most often used to control headache, pain, and fever.  Ibuprofen has an additional effect of reducing inflammation, making this a preferred drug when there is swelling with the pain. 

The brand name for acetaminophen is Tylenol.  
The brand names for ibuprofen include Advil and Motrin.   

Let’s look at both of these a bit further…

ACETAMINOPHEN

This is a pain medication (analgesic) that is considered a non-opioid. It is the go-to drug for reducing headache, pain, and fever.  Most people can tolerate this drug very well.   

Acetaminophen is metabolized in the liver.  If you have liver disease it is important to clear with your provider if acetaminophen is safe to take at all, and if taken stay well below the 4,000mg recommended total daily dose.  Caution should be taken if you have hepatic (liver) or renal (kidney) impairments, or have chronic alcohol use.  

Common side effects can include nausea, rash, headache.  More serious reactions can include anemia, thrombocytopenia, hepatotoxicity, skin reactions, hypersensitivity, and acute renal tubular necrosis.

DOSING GUIDELINES – Every four hours if you are taking 650mg at a time, every 6 hours if your dose is 1000mg, and no more than 4 grams (4,000 mg) in 24hours. 

This 4,000 mg daily limit is from ALL sources.  Many OTC and prescription medications can also contain acetaminophen.  Check your other meds, such as cough/cold medicine, or pain meds such as Norco or Percocet.  If you realize that multiple medications have acetaminophen you must keep track of your overall daily intake. 

IBUPROFEN

One of the key features of ibuprofen is the effect of reducing inflammation, making this a preferred drug when there is swelling with the pain.  It also helps reduce headache, pain, and fever.  Many wonder why you wouldn’t take ibuprofen if it works well on all three areas – but this medication isn’t tolerated by everyone. 

There are many that cannot tolerate NSAIDs.  Your risks increase the higher the dosage, how often you take them, and how long you take them.  Check with your provider if you have concerns if you are taking ibuprofen on a regular basis. 

Have a risk of bleeding? Already on a blood thinner?  Then you shouldn’t take ibuprofen. It also shouldn’t be taken if you have had a recent heart attack, chronic heart failure, blood clot, ulcers, or history of GI bleeding.  Those with chronic kidney disease, current smokers, history of gastric bypass surgery, or currently pregnant should also avoid ibuprofen. Do not take ibuprofen if you have issues or an allergy when taking aspirin. 

Common side effects can include upset stomach, nausea, abdominal pain, headache, rash, ALT/AST elevation, ringing in the ears, or bruising.  More serious reactions can include GI bleeding, heart attack, stroke, hypertension, renal or liver toxicity, anemia, and headache exacerbation. 

DOSING GUIDELINES – For regular pain/fever it can be taken 200 – 400 mg every four hours, with a maximum dose of 2,400 mg daily.  For osteoarthritis/rheumatoid arthritis the dosing can increase to 200 – 800 mg every six hours to eight hours, with a maximum daily dose of 3,200 mg a day.  

The goal is to use ibuprofen at the lowest effective dose for the shortest timeframe.  If you find yourself taking this medication every day, make certain your provider is aware.  Other options may be available. 

Can I take these at the same time?

For short term use, yes. 

First, when trying to control pain (when bleeding risks are low) or fevers, staggering doses of both acetaminophen and ibuprofen can help.  This shouldn’t go on past a few days of use – if that is the case reach out to your provider.  Other options for pain control or investigating the cause of the fever could be warranted. 

Understanding acetaminophen and ibuprofen differences are important since they are popular OTC medications and readily available. They are great to use for common ailments such as headache, fever, or pain.  Know what you are taking and why, and if you have no relief in a few days, or have questions, always reach out to your provider.   


Leave a Reply

Your email address will not be published.